Went to lung doctor today

Ro10
Ro10 Member Posts: 1,561

He said the radiation pneumonitis has cleared up. and is not the reason for my cough.   I have been on Steroids for almost two months continuously, as well as a month before that.  It has given me heartburn especially in the evening and night.  He feels the cough is from gastric reflux.

 

I had a pulmonary function test also and it was normal.

 

He is changing my Prilosec to Protonix 40 mg twice a day.  He is tapering my steroid, since it does not seem to be working anymore.  I should be off the steroids in 2 weeks.  I will be glad of that.

 

He ordered an inhaler with steroids to see is it helps with the cough.  He is not sure it will help, but said it is worth a try.  I am willing to try anything at this point.

 

He did not think the laryngeal nerve was effected by the radiation, but did agree I could continue with the Gabapentin.   I asked for the dose to be increased to 300mg three times a day.  I will continue it to see if it helps any. 

 

He said it usually takes at least 2 months after the Lisinopril (blood pressure pill) to be stopped before the cough is better.  He said that if a cough occurs for another reason, the lisinopril can aggravate the cough.  It has been two months since I stopped the lisinopril.

 

I sleep with a wedge which should help the gastric reflux.  I still get awakened every night with a cough.  I have been getting a few good nights sleep.  I continue to hope that the new medicine helps.  

 

Tomorrow I go for lab to have my cancer marker checked again.  I see the onocologist next Thursday  when I will find out what the plan will be.  I hope for continued observation.  Other than the frequent cough ( and no sleep) I feel good.

 

Hope you are all doing well.  In  peace and caring.

 

Comments

  • nempark
    nempark Member Posts: 681
    OMG!!!!!!!

    OMG Ro, I just remembered my husband had that same cough when he was using Lisinopril for high blood pressure.  Wow, that is what was doing it to you.  Anyway, Ro I am so glad your breathing test was okay.

    Now that you will be off of that med, I am sure you will be okay.  Best wishes.

  • pinky104
    pinky104 Member Posts: 574
    Ro10

    I suspected you might have the cough from reflux, as I had a cough a few years ago.  I'd mentioned it to you in a previous thread on here.  I hadn't taken Lisinopril before I got mine.  I'd had bronchitis, but the cough hadn't gone away after taking antibiotics. The doctor put me on Dexilant, which solved the problem.  Eventually, my insurance wouldn't cover that because of the cost, and I was switched to 40 mg. of Omeprazole.  It's a prescription which is double the dose of over-the-counter Prilosec.  The larger dose has kept the cough at bay.  I'd previously been on Prilosec which hadn't really helped.   Hope your Protonix works for you and you can get some sleep. 

  • AWK
    AWK Member Posts: 364
    Keeping you in my prayers.

    I can't even imagine how frustrating this is.  Good luck with the doctors appointments and getting some sleep!

  • Ro10
    Ro10 Member Posts: 1,561
    pinky104 said:

    Ro10

    I suspected you might have the cough from reflux, as I had a cough a few years ago.  I'd mentioned it to you in a previous thread on here.  I hadn't taken Lisinopril before I got mine.  I'd had bronchitis, but the cough hadn't gone away after taking antibiotics. The doctor put me on Dexilant, which solved the problem.  Eventually, my insurance wouldn't cover that because of the cost, and I was switched to 40 mg. of Omeprazole.  It's a prescription which is double the dose of over-the-counter Prilosec.  The larger dose has kept the cough at bay.  I'd previously been on Prilosec which hadn't really helped.   Hope your Protonix works for you and you can get some sleep. 

    Pinky

    I remember you saying a while back that you thought the cough was from reflux.   You may have been right.  I too had been taking prilosec 20 mg daily, plus I added Zantac 150 at night while on the prednisone.   I thought that would control the reflux.   The heartburn has been worse these last two days, so I hope the protonix works quickly.  The prednisone taper should help, too.  

    I Am sleeping on a wedge, so I hope that helps, too.  Thanks for your comments.  I appreciate them.  In peace and caring.

  • NoTimeForCancer
    NoTimeForCancer Member Posts: 2,999 Member
    Ro, so sorry to hear you are

    Ro, so sorry to hear you are still suffering.  I hope they can come up with some concoction to calm your cough.  You are in my thoughts and prayers.

  • HellieC
    HellieC Member Posts: 524
    Perhaps some light at the end of the tunnel?

    Hi Ro.  Just read your latest post.  Sorry for the delay in responding - the election for a new government in the UK has been all engrossing in the last couple of days! But now that's over we can all get back to normal!

    It's good that there is no sign of the radiation pneumonitis but I'm sorry to hear the cough and heartburn are still causing trouble.  I wonder if the doctor is right when he says that it can take a couple of months for the cough to subside after the lisinopril.  If he is, then this may explain why you've been getting some slightly better nights recently as the two months is up.  I do hope so - it's been such a long time and the lack of sleep must be really starting to get you down.

    You are in my thoughts and prayers for your oncologist appointment next week - I hope you get another period of watchful waiting and don't have to go back on chemo just yet.

    Thinking of you
    Helen

  • txtrisha55
    txtrisha55 Member Posts: 693
    So glad the drs may have

    So glad the drs may have found the problem and can get it fixed.  Hopefully finally you can stop the coughing and control the reflux.  The wedge is what helped me after surgery and I kept it for any type of stuff like an attack of reflux.  I hope that it does the trick.  Keeping you in my thoughts and prayers. trish